Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 263, NWS Raleigh, NC

July 24, 20125 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 24, 2012, 4:11 PM EDT for 5 counties in North Carolina. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2012, 4:11 PM EDT (20:11 UTC)
Expired
Jul 24, 2012, 5:15 PM EDT
In force
64 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Johnston County, NC, Nash County, NC, Sampson County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 48 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:42 PM EDTTSTM WND DMG7 N Newton Grove, NCTREE DOWN.
Jul 24, 4:48 PM EDTTSTM WND DMG6 Se Four Oaks, NCTREE DOWN ON STORAGE BUILDING
Jul 24, 4:58 PM EDTTSTM WND DMGSeven Springs, NCMULTIPLE TREES DOWN AROUND SEVEN SPRINGS
Jul 24, 4:58 PM EDTTSTM WND GST 622 S Goldsboro, NC54 KT WIND GUST AT KGSB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 2:36 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS52 KRAH 242011
SVRRAH
NCC101-127-163-191-195-242115-
/O.NEW.KRAH.SV.W.0263.120724T2011Z-120724T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
411 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN NASH COUNTY IN CENTRAL NORTH CAROLINA
  JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
  WAYNE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM MIDDLESEX TO PINE 
LEVEL TO SPIVEY'S CORNER...MOVING EAST AT 25 MPH. QUARTER SIZED HAIL 
AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BAILEY...
  PRINCETON...KENLY...
  SIMS...
  NAHUNTA...NEWTON GROVE...
  NEW HOPE...LUCAMA...
  WILSON...PIKEVILLE...

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 325 AND 355.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 79 AND 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3557 7782 3542 7782 3537 7780 3534 7782
      3517 7784 3515 7790 3519 7801 3518 7816
      3503 7815 3515 7864 3525 7862 3534 7853
      3544 7862 3584 7824 3589 7782 3586 7783
      3583 7775 3573 7772 3568 7766
TIME...MOT...LOC 2010Z 271DEG 23KT 3577 7817 3546 7823
          3526 7852

$$

22
4 follow-up statements
122 
WWUS52 KRAH 242030
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT TUE JUL 24 2012

NCC101-127-163-191-195-242115-
/O.CON.KRAH.SV.W.0263.000000T0000Z-120724T2115Z/
WILSON NC-NASH NC-JOHNSTON NC-WAYNE NC-SAMPSON NC-
430 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN SAMPSON...WAYNE...JOHNSTON...SOUTHERN NASH AND WILSON
COUNTIES...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ELM CITY TO PRINCETON TO SPIVEY'S 
CORNER...MOVING EAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... 
SHARPSBURG...FREMONT...NEWTON 
GROVE...PIKEVILLE...WILLBANKS...HOBBTON...EUREKA...STANTONSBURG...GRA
NTHAM...GOLDSBORO...BROGDEN...SEVEN SPRINGS AND MOUNT OLIVE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 325 AND 355.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 79 AND 127.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3557 7782 3542 7782 3537 7780 3534 7782
      3517 7784 3515 7790 3519 7801 3518 7816
      3503 7815 3515 7864 3525 7862 3534 7853
      3544 7862 3584 7824 3589 7782 3586 7783
      3583 7775 3573 7772 3568 7766
TIME...MOT...LOC 2030Z 271DEG 23KT 3579 7785 3546 7807
          3524 7843

$$

22
194 
WWUS52 KRAH 242037
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
437 PM EDT TUE JUL 24 2012

NCC127-242046-
/O.CAN.KRAH.SV.W.0263.000000T0000Z-120724T2115Z/
NASH NC-
437 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NASH COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3557 7782 3541 7782 3537 7780 3534 7782
      3517 7784 3515 7790 3519 7801 3518 7816
      3503 7815 3515 7863 3525 7862 3532 7853
      3573 7820 3585 7788 3584 7785 3586 7783
      3583 7775 3573 7772 3568 7766
TIME...MOT...LOC 2036Z 271DEG 23KT 3579 7780 3546 7802
          3524 7838

$$

NCC101-163-191-195-242115-
/O.CON.KRAH.SV.W.0263.000000T0000Z-120724T2115Z/
WILSON NC-JOHNSTON NC-WAYNE NC-SAMPSON NC-
437 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN SAMPSON...WAYNE...EASTERN JOHNSTON AND WILSON
COUNTIES...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM ELM CITY TO NAHUNTA TO NEWTON 
GROVE...MOVING EAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... 
PIKEVILLE...EUREKA...STANTONSBURG...GRANTHAM...SARATOGA...M 
AR-MAC...GOLDSBORO...BROGDEN...WALNUT CREEK...SEVEN SPRINGS AND 
MOUNT OLIVE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 334 AND 355.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 87 AND 121.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3557 7782 3541 7782 3537 7780 3534 7782
      3517 7784 3515 7790 3519 7801 3518 7816
      3503 7815 3515 7863 3525 7862 3532 7853
      3573 7820 3585 7788 3584 7785 3586 7783
      3583 7775 3573 7772 3568 7766
TIME...MOT...LOC 2036Z 271DEG 23KT 3579 7780 3546 7802
          3524 7838

$$

22
427 
WWUS52 KRAH 242051
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT TUE JUL 24 2012

NCC101-242101-
/O.CAN.KRAH.SV.W.0263.000000T0000Z-120724T2115Z/
JOHNSTON NC-
451 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JOHNSTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3557 7782 3537 7780 3517 7784 3515 7790
      3519 7801 3518 7816 3503 7815 3515 7863
      3525 7862 3531 7854 3526 7849 3526 7841
      3535 7816 3542 7816 3559 7807 3583 7778
      3583 7776 3573 7772 3568 7766
TIME...MOT...LOC 2051Z 271DEG 23KT 3579 7768 3546 7790
          3524 7826

$$

NCC163-191-195-242115-
/O.CON.KRAH.SV.W.0263.000000T0000Z-120724T2115Z/
WILSON NC-WAYNE NC-SAMPSON NC-
451 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN SAMPSON...WAYNE AND EASTERN WILSON COUNTIES...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM WILLBANKS TO PIKEVILLE TO NEWTON 
GROVE...MOVING EAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... MAR-MAC...GOLDSBORO...
BROGDEN...ELROY...MOUNT OLIVE...WALNUT CREEK AND SEVEN SPRINGS.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 355.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3557 7782 3537 7780 3517 7784 3515 7790
      3519 7801 3518 7816 3503 7815 3515 7863
      3525 7862 3531 7854 3526 7849 3526 7841
      3535 7816 3542 7816 3559 7807 3583 7778
      3583 7776 3573 7772 3568 7766
TIME...MOT...LOC 2051Z 271DEG 23KT 3579 7768 3546 7790
          3524 7826

$$

22
102 
WWUS52 KRAH 242112
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT TUE JUL 24 2012

NCC163-191-195-242122-
/O.EXP.KRAH.SV.W.0263.000000T0000Z-120724T2115Z/
WILSON NC-WAYNE NC-SAMPSON NC-
512 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SAMPSON...WAYNE AND
EASTERN WILSON COUNTIES EXPIRES AT 515 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3557 7782 3537 7780 3517 7784 3515 7790
      3519 7801 3518 7816 3503 7815 3515 7863
      3525 7862 3531 7854 3526 7849 3526 7841
      3535 7816 3542 7816 3559 7807 3583 7778
      3583 7776 3573 7772 3568 7766
TIME...MOT...LOC 2112Z 271DEG 23KT 3579 7751 3546 7774
          3524 7810

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:45 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 24, 2:45 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT TUE JUL 24 2012

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE MID ATLANTIC
REGION THROUGH WEDNESDAY...PRODUCING WIDESPREAD THUNDERSTORMS THIS
AFTERNOON AND EVENING...AND SCATTERED STORMS WEDNESDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 245 PM...

SEVERE THUNDERSTORM WATCH FOR OUR ENTIRE CWA THROUGH 10 PM.

SHOWER/TSTM ACTIVITY...SOME SEVERE...NOW AFFECTING THE TRIAD AND
WESTERN PIEDMONT. CURRENT MESOANALYSIS SHOWS PLENTY OF MLCAPE (ON
THE ORDER OF 3500+) AND DCAPE OF 1300+ ACROSS MUCH OF OUR CWA.
THERMODYNAMICALLY...THE ACTIVITY TO OUR WEST WILL BE APPROACHING A
FAVORABLE AIRMASS FOR ADDITIONAL ACTIVITY AND VIGOROUS UPDRAFTS.
INITIALLY BULK SHEAR IS MODEST (<20KT) BUT IS FORECAST TO INCREASE
LATER TODAY AS THE SHORT WAVE TO OUR NW APPROACHES. THIS SETUP
SUGGESTS THE IMPACTS WITH THIS AFTERNOON AND EVENINGS TSTM ACTIVITY
WILL BE PRIMARILY DAMAGING STRAIGHT-LINE WIND GUSTS. ALTHOUGH LARGE
HAIL CAN'T BE RULED OUT...WE'RE EXPECTING THAT THE BULK OF THE STORM
REPORTS TODAY WILL BE WIND-RELATED. WORTH NOTING THAT THE CONVECTION
ALLOWING MODELS GENERALLY SUPPORT THIS IDEA OF A FAST-MOVING
MULTICELL CLUSTER EVENT WITH BOWING SEGMENTS AND WIND DAMAGE
POTENTIAL...WITH TIMING POINTING TO A MID-LATE AFTERNOON EVENT
ACROSS THE WESTERN AND CENTRAL PIEDMONT AND A LATE AFTERNOON THROUGH
EARLY EVENING EVENT ACROSS THE EASTERN PIEDMONT AND COASTAL PLAIN.
GIVEN THE NW FLOW AND ANTICIPATED SPEED OF THIS EVENT...ACTIVITY
SHOULD BE WINDING DOWN BY LATE EVENING.

LOWER CONFIDENCE WITH REGARD TO HOW THE ACTIVITY NOW MOVING SSE
ACROSS THE OHIO RIVER VALLEY MAY OR MAY NOT AFFECT US TONIGHT.
INITIAL THINKING IS THAT GIVEN ITS SOUTHWARD PROPAGATION...AND THE
FACT THAT THE TIMING OF THE REMNANT ACTIVITY WOULD HAVE IT MOVING
ACROSS OUR AREA OVERNIGHT AFTER THE BL HAS STABILIZED...FOR NOW WILL
KEEP POPS LOW OVERNIGHT. HOWEVER WE'LL BE MONITORING THIS CLOSELY.
OTHERWISE...EXPECT A FAIR AMOUNT OF MID AND HIGH CLOUDS LINGERING
OVERNIGHT IN THE WAKE OF THE SHOWER/TSTM ACTIVITY...THUS NOT
EXPECTING MUCH OF A PROBLEM WITH FOG OVERNIGHT. LOWS TONIGHT IN THE
LOWER 70S

NW FLOW WITH WEAK EMBEDDED SHORT WAVES EXPECTED TO CONTINUE
TOMORROW...BUT THIS FLOW WILL WEAKEN WITH A CUTOFF TROUGH MOVING E
OFF THE NEW ENGLAND COAST. IN TERMS OF THE AIRMASS AND THERMODYNAMIC
PROFILE...LITTLE CHANGE IS EXPECTED...ALTHOUGH THE DAY WILL START
OFF WITH MORE CLOUDINESS THAN TODAY. EXPECT ADDITIONAL SCATTERED
AFTERNOON/EVENING SHOWERS AND TSTMS...BUT WITH WEAKER MID/UPPER FLOW
AND SHEAR...EXPECT COVERAGE TO BE REDUCED COMPARED TO TODAY. SEVERE
STORM IMPACTS WILL ONCE AGAIN FAVOR DAMAGING WINDS GUSTS MORE THAN
HAIL.

WEDNESDAY CONVECTION EXPECTED TO END BY LATE EVENING FOLLOWED BY
PARTLY CLOUDY OVERNIGHT PERIOD.

HIGHS WEDNESDAY 89 NORTHWEST TO NEAR 95 SOUTHWEST...AND LOWS
WEDNESDAY NIGHT 71 NORTHEAST TO NEAR 75 EXTREME SOUTH.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 1225 PM TUESDAY...

MIGRATORY LOW LEVEL RIDGING MOVING EAST ACROSS THE AREA WILL PRODUCE
SOUTHWEST TO WESTERLY FLOW AND INDUCE A HEAT RIDGE REFLECTED IN LOW
LEVEL THICKNESSES IN EXCESS OF 1440M AND H85 TEMPS 22-24C.
CORRESPONDING SURFACE HIGHS EXPECTED TO REACH UPPER 90S...
POTENTIALLY SOME VERY LOW TRIPLE DIGITS. THESE ARE BELOW RECORDS FOR
THE DATES...WITH THE EXCEPTION OF THU AT RDU. SEE CLIMATE SECTION
BELOW. HIGH INSTABILITY WITH NO FORCING MECHANISM WILL FAVOR
CLIMATOLOGICAL DIURNAL CONVECTION IN THE WESTERN PIEDMONT AND IN THE
COASTAL PLAIN DUE TO DIFFERENTIAL HEATING AND SEA BREEZE
PENETRATION...RESPECTIVELY.

TROF APPROACHING FROM THE WEST AND AN ASSOCIATED SURFACE FRONT WILL
APPROACH FROM THE NW FRIDAY. FRONTAL PASSAGE WILL BE AFTER MAX
HEATING FRIDAY...WITH HIGHS REACHING UPPER 90S...AGAIN WITH
POTENTIALLY A STRAY 100 DEGREE READING. WILL INCREASE THE CHANCE OF
SHOWERS LATER FRIDAY NIGHT DUE TO A LITTLE QUICKER FROPA AS DEPICTED
ON LATEST MODEL RUNS. MILD AND MUGGY WITH LOWS WITHIN A DEGREE OR
TWO OF MIDDLE 70S BOTH NIGHTS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 1225 PM TUESDAY...

MEDIUM RANGE NWP GUIDANCE IS IN GOOD AGREEMENT REGARDING THE GRADUAL
ESTABLISHMENT OF A MEAN TROUGH ALOFT OVER THE EAST COAST THIS
WEEKEND THROUGH EARLY NEXT WEEK. AS THIS TROF BECOMES
ESTABLISHED...THE SURFACE COLD FRONT EARLY THIS WEEKEND WILL PUSH
THROUGH CENTRAL NC ON SAT...WITH RELATIVELY COOLER/DRIER (AND MORE
STABLE) HIGH PRESSURE BUILDING ACROSS THE APPALACHIANS SUNDAY
THROUGH TUESDAY. WITH THE DRIER NORTHWEST FLOW REGIME IN
PLACE...ONLY SLIGHT CHANCE POPS EXPECTED SUNDAY AND MONDAY...WHILE A
POTENTIAL SHORT WAVE DIGGING INTO THE EAST COAST TROF WILL INCREASE
CHANCES ON TUESDAY.

HIGH TEMPERATURES WILL BE NEAR NORMAL...IN THE 90 TO 95 DEGREE RANGE
SATURDAY THROUGH MONDAY...POTENTIALLY A LITTLE COOLER TUESDAY IF WE
GET A REINFORCING SHORT WAVE DEEPENING THE MEAN TROF. PERSISTENCE
LOWS EXPECTED THROUGH THE PERIOD...BASICALLY 70 TO 74.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
AS OF 1230 PM...

THE MAIN AVIATION IMPACT THROUGH THE FIRST 6-9 HOURS OF THE TAFS
WILL BE STRONG WINDS AND REDUCED VSBY AND CIGS ASSOCIATED WITH A
LINE OF THUNDERSTORMS EXPECTED TO SWEEP ACROSS THE REGION. OUR
WESTERN PIEDMONT TAF SITES WILL BE AFFECTED BETWEEN 17-20Z...WHILE
OUR EASTERN EASTERN PIEDMONT AND COASTAL PLAIN TAF SITES AFFECTED
BETWEEN 20-24Z. OUTSIDE OF THIS ACTIVITY EXPECTED GENERALLY VFR
CONDITIONS WITH MID/HIGH CLOUDS.

MOSTLY MVFR FOG DEVELOPING LATE TONIGHT AS WINDS SUBSIDE. THEN A
DAILY THREAT FOR ISOLATED TO SCATTERED CONVECTION IN THE
AFTERNOON AND EVENING HOURS WITH ASSOCIATED MVFR CEILINGS AND
VISIBILITY. THERE WILL BE POCKETS OF MVFR TO IFR FOG AND STRATUS
BETWEEN 5 AM AND 9 AM EACH MORNING.

&&

.CLIMATE...
THE FOLLOWING ARE THE RECORD HIGH TEMPERATURES FOR THE 26TH AND 27TH:

                  RDU            GSO             FAY
THU (26TH):   101 IN 2005    102 IN 1914      104 IN 1940
FRI (27TH):   104 IN 1940    104 IN 1914      106 IN 1940

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MLM
NEAR TERM...NP
SHORT TERM...MLM
LONG TERM...MLM
AVIATION...NP
Hazardous weather outlook, Jul 24, 2:55 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT TUE JUL 24 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-251900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
255 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

NUMEROUS SHOWERS AND THUNDERSTORMS...MANY OF WHICH MAY BE SEVERE...ARE
EXPECTED OVER CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING.
THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH. A STORM OR TWO MAY PRODUCE HAIL IN EXCESS OF
ONE INCH. ADDITIONALLY...FREQUENT TO EXCESSIVE LIGHTNING WILL
ACCOMPANY THE STRONGER STORMS. RESIDENTS SHOULD BE PROMPT TO MOVE
INDOORS AHEAD OF ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HOT TEMPERATURES IN THE MIDDLE 90S TO AROUND 100 DEGREES...WITH HEAT
INDEX VALUES BETWEEN 105 AND 109 DEGREES...ARE EXPECTED TO RETURN
FOR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

In the hours before

Local storm report, Jul 24, 3:47 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     CARRBORO                35.92N  79.08W
07/24/2012                   ORANGE             NC   PUBLIC

            TREES AND POWERLINES DOWN IN CARRBORO

&&

EVENT NUMBER RAH1200692

ELLIS
Local storm report, Jul 24, 3:48 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
348 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND GST     4 NE FEARRINGTON        35.85N  79.02W
07/24/2012  M64 MPH          CHATHAM            NC   AMATEUR RADIO

&&

EVENT NUMBER RAH1200693

NP
Local storm report, Jul 24, 3:59 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 NNE RDU INTERNATIONAL 35.91N  78.75W
07/24/2012                   WAKE               NC   FIRE DEPT/RESCUE

            TREE DOWN ON LEESVILLE ROAD IN RALEIGH

&&

EVENT NUMBER RAH1200694

ELLIS
Local storm report, Jul 24, 4:02 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     12 S GRAHAM             35.89N  79.39W
07/24/2012                   ALAMANCE           NC   PUBLIC

            MULTIPLE TREES AND POWER LINES DOWN

&&

EVENT NUMBER RAH1200695

ELLIS
Local storm report, Jul 24, 4:08 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     4 WSW RALEIGH           35.79N  78.71W
07/24/2012                   WAKE               NC   TRAINED SPOTTER

            TREE DOWN ON A TRUCK

&&

EVENT NUMBER RAH1200696

NP
Local storm report, Jul 24, 4:10 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 NW RALEIGH            35.84N  78.67W
07/24/2012                   WAKE               NC   LAW ENFORCEMENT

            TREE DOWN ON 440 BELTLINE NEAR GLENWOOD

&&

EVENT NUMBER RAH1200697

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:07 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne83 min
Jul 23, 8:53 PM EDTAreal Flood AdvisoryRAHJohnston, Sampson, Wayne86 min
Jul 23, 11:07 PM EDTSpecial Weather StatementRAHWayne, Wilson53 min
Jul 24, 1:56 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph49 min
Jul 24, 2:24 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph66 min
Jul 24, 2:31 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond, Stanly59 min
Jul 24, 2:55 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Lee, Orange50 min
Jul 24, 3:11 PM EDTSpecial Weather StatementRAHWake64 min
Jul 24, 3:11 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond64 min
Jul 24, 3:16 PM EDTSevere Thunderstorm WarningRAHDurham, Harnett, Wake63 min
Jul 24, 3:27 PM EDTSevere Thunderstorm WarningRAHLee, Montgomery, Moore, Richmond63 min
Jul 24, 3:34 PM EDTAreal Flood AdvisoryRAHWake54 min
Jul 24, 3:37 PM EDTSpecial Weather StatementRAHHalifax53 min
Jul 24, 3:46 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake47 min
Jul 24, 3:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Moore63 min
Jul 24, 4:16 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland59 min
Jul 24, 4:24 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond51 min
Jul 24, 4:28 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax47 min
Jul 24, 4:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson57 min
Jul 24, 4:34 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.